New York, 2017

High Wind in New York, February 13, 2017

February 13, 2017 · NWS OKX · 13 events in 12 counties and zones

Low pressure passed to the east and rapidly deepened.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure passed to the east and rapidly deepened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 13, 3:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 13, 3:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
330 AM EST Mon Feb 13 2017

.SYNOPSIS...
Low pressure tracks to the east of Cape Cod as it rapidly deepens
early this morning. The powerful low slowly moves northeast towards
the Canadian Maritimes late today and tonight. High pressure briefly
builds across the area on Tuesday. Low pressure approaches Tuesday
night and passes east Wednesday, sending a cold front across the
region. As the low departs to the northeast, high pressure
returns for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure continues to undergo rapid intensification off the New
England Coast. Vigorous upper level energy associated with closed
upper low is moving across the region early this morning.
Temperatures have actually warmed several degrees with residual low
level cold air scouring out with increasing westerly flow and better
mixing. Some scattered showers/snow showers have developed as well,
but these should be brief and diminish once the upper low moves to
the east. Temperatures may fall back to near freezing towards day
break, so will leave the SPS for possible black ice in place.

The bigger story will be the increasing winds in response to an
increasing pressure gradient, cold air advection, and pressure
rises. Gusts just to the west across eastern PA have reached close
to 50 mph and these should translate eastward around or just after
day break. The wind advisory remains in effect for the entire CWA
until 6 pm.

Latest model guidance is hinting that the deepest mixing will occur
this morning into early this afternoon. Winds between 900 and 950 mb
are around 45 kt. This should translate to sustained winds 25-35 mph
with gusts 45-55mph.

If deeper mixing is achieved, gusts could reach 60 mph. However,
right now confidence in this is occurring is low and think this
occurrence would be isolated and confided to the immediate
Atlantic coast and possible higher elevations across the
interior.

Otherwise...heights rise aloft with ridging building behind the
strong low. Dry conditions are forecast today with highs near
seasonal normals in the upper 30s and lower 40s. SCT- BKN clouds
around 4kft are expected as moisture gets trapped beneath a
subsidence inversion.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
High pressure ridges into the region from the south tonight.
Winds will diminish with just some lingering gusts to 25 mph
possible near the coast. Clouds diminish in the evening leaving a
mostly clear sky for much of the night. Winds will fall off fairly
quickly inland so low temperatures there should be able to fall into
the teens. With winds staying up a bit longer near the coast, lows
will only fall into the 20s.

Ridge axis moves to the east Tuesday morning. A weak 500 mb
shortwave will swing across in the afternoon, which likely brings
some middle and high level clouds. Lower levels of the atmosphere
remain dry and any lift is weak, so precipitation is not forecast.
High temperatures will be a few degrees below normal in the upper
30s to near 40 degrees.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Generally quiet weather expected through the mid/late week period
and into the weekend.

Global models initially continue to show separation between northern
stream trough and southern stream, with closed upper level low
approaching Tuesday night and passing across the northeast Wednesday.

At the surface, low pressure passes overhead Tuesday night into
Wednesday, and deepens Wednesday night off the New England coast.
Stacked low moves northeastward late in the week, toward the
Canadian Maritimes.

As this upper low moves further northeast, flow flattens next
weekend as a weak shortwave passes well to the south.

As for sensible weather, a rain/snow shower is possible (dependent
on boundary layer temps) Wednesday as the upper low, and sfc cold
front passes. Most locations though remain dry, and these dry
conditions are anticipated through the remainder of the week and
into the weekend.

With presence of upper low, cyclonic flow, clouds will linger for a
few days before giving way to more sunshine late in the week and
into the weekend.

Temperatures average around normal Wednesday, then fall back below
normal Thursday and Friday behind the front, and low pressure.
Temperatures look to rebound next weekend to above seasonal norms as
heights rise and waa commences.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
High pressure builds in behind a departing coastal low.

VFR through the TAF period.

NW winds will continue to increase into the morning push with the
strongest gusts developing around 11-12Z. 40-50KT gusts likely to
continue through 18-19Z before falling off slightly. Winds will
remain NW 25-30 KT sustained into the evening, gusting to 35-40KT.
Winds generally favoring north of 310 magnetic for most of the day.

..NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.

KLGA TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.

KEWR TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments:Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.

KHPN TAF Comments:Gusts could occasionally be a few knots stronger
than forecast.

KISP TAF Comments:Gusts could occasionally be a few knots stronger
than forecast.

.OUTLOOK FOR 06z TUESDAY THROUGH THURSDAY...
.Monday night...VFR.
.Tuesday...VFR.
.Tuesday night-Wednesday...Chance for MVFR or lower in rain/snow.
.Wednesday night-Thursday...VFR. W-NW winds G15-25KT possible.
.Friday...VFR. NW-W flow.

&&

.MARINE...
Winds continue to increase and seas continue to build this
morning behind a rapidly deepening low off the New England
coast. Storm force winds are expected on the ocean with gales
on LI Sound, LI Bays, and NY Harbor. These winds will build
seas to 6 to 11 feet on the coastal ocean waters and to 3 to 7
feet on Long Island Sound.

Winds and seas will gradually diminish tonight with Sub-SCA
conditions forecast on Tuesday with high pressure over the
waters.

Southerly winds ahead of low pressure and a cold front Tuesday
night turn toward the west/northwest Wednesday as the front
passes to the east. The low deepens east of New England, then
tracks across the Canadian Maritimes. Winds increase with SCA
conditions likely Wednesday night and Thursday. These winds
gradually diminish Thursday night and Friday as the pressure
gradient begins to relax somewhat.

Seas build with the increase in winds Wednesday and Thursday
before subsiding Friday below 5 ft across the ocean waters.
Followed Wave Watch III and Nearshore Wave prediction system
closely.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Low Water Advisory from 2 PM this afternoon to 7 PM EST this
     evening for ANZ338-345-355.
     Gale Warning until midnight EST tonight for ANZ330-335-338-340-
     345.
     Storm Warning until 6 PM EST this evening for ANZ350-353-355.

&&

SYNOPSIS...DS/PW
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...PW
AVIATION...CB
MARINE...DS/PW
HYDROLOGY...DS/PW
Hazardous weather outlook, Feb 13, 3:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
335 AM EST Mon Feb 13 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
335 AM EST Mon Feb 13 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-345-140845-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
335 AM EST Mon Feb 13 2017

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-140845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
335 AM EST Mon Feb 13 2017

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ355-140845-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
335 AM EST Mon Feb 13 2017

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-140845-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
335 AM EST Mon Feb 13 2017

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Feb 12, 11:32 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 PM EST Sun Feb 12 2017

CTZ009>012-NJZ002-004-103-105-107-NYZ067>071-078>081-177-179-
131200-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-
WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
1132 PM EST Sun Feb 12 2017

Temperatures overnight will hover around freezing. Moisture on
road surfaces could freeze leading to black ice, especially on
untreated roads, secondaries, bridges, and overpasses. In
addition, a few snow showers are possible overnight. Little to no
additional accumulation is expected. Motorists need to exercise
extra caution if traveling.
Special weather statement, Feb 13, 1:10 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
110 AM EST Mon Feb 13 2017

CTZ005>008-131200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-
110 AM EST Mon Feb 13 2017

Widespread freezing drizzle has ended across the area. Temperatures
overnight will hover around freezing. Icy conditions may continue on
road surfaces, especially on untreated roads, secondaries, bridges,
and overpasses. In addition, a few snow showers are possible overnight.
Little to no additional accumulation is expected. Motorists need
to exercise extra caution if traveling.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Northwest Suffolk

When
February 13, 5:00 AM EST to 2:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At Eatons Neck, the mesonet station measured a wind gust to 59 mph at 530 am. Near Northport, a mesonet station measured a wind gust to 64 mph at 105 pm.

High Wind, Southeast Suffolk

When
February 13, 8:00 AM EST to 4:00 PM EST
Where
Southeast Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A mesonet station at Mecox Bay reported a wind gust up to 64 mph at 115 pm. Near Montauk Highway across the southeast fork, a wind gust up to 58 mph was measured at another mesonet station at 1015 am.

High Wind, Northern Nassau

When
February 13, 8:00 AM EST to 4:00 PM EST
Where
Northern Nassau forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station near Sands Point reported a wind gust up to 72 mph at 848 am. Near Glen Cove a wind gust of 54 mph was measured at 821 am. A non federal AWOS near Syosset measured a wind gust up to 51 mph at 1 pm. In Locust Valley, another mesonet station measured a wind gust up to 51 mph at 256 pm. In glen Cove, a giant tree fell on a home causing major damage on Buckeye Road at 830 am. At 1250 pm in East Meadow, siding was blown off a house, which was reported by a trained spotter. The fire department in upper Brookville reported a tree down blocking two lanes of NY 25A westbound near Remsens Lane. This occurred at 1244 pm. In New Hyde Park, a light pole was downed by the high winds at Bixley Drive and Herbert Drive at 1239 pm.

High Wind, Southern Westchester

When
February 13, 8:00 AM EST to 12:00 PM EST
Where
Southern Westchester forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

A measured gust up to 72 mph occurred at White Plains Airport at 952 am. In Yonkers, the broadcast media reported a tree uprooted, then fell on a two story home on University Avenue off Seminary Avenue at 10 am.

High Wind, Southern Nassau

When
February 13, 9:00 AM EST to 5:00 PM EST
Where
Southern Nassau forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station near Point Lookout reported a wind gust of 64 mph at 1038 am. In Massapequa Park, the fire department reported a tree down blocking the right and center lanes of NY highway 27 westbound at Lake Shore Boulevard at 1148 am. At 415 pm, the broadcast media reported leaning utility poles near Sunrise Highway westbound. LIRR Babylon Line service was suspended.

High Wind, Northern Queens

When
February 13, 9:00 AM EST to 1:00 PM EST
Where
Northern Queens forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

At Laguardia Airport, a gust up to 61 mph was measured at 1005 am. In Flushing, a gas station awning was blown over at 173-12 Horace Harding Expressway at 930 am according to emergency managers. In Jamaica, measured sustained winds of 42 mph occurred at 1014 am at a mesonet station.

High Wind, Southern Westchester

When
February 13, 9:00 AM EST to 1:00 PM EST
Where
Southern Westchester forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

The ASOS at White Plains Airport reported a wind gust up to 72 mph at 952 am.

High Wind, Kings (Brooklyn)

When
February 13, 9:00 AM EST to 12:00 PM EST
Where
Kings (Brooklyn) forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

At 1125 am, a mesonet station measured sustained winds of 45 mph in Crown Heights.

High Wind, Bronx

When
February 13, 9:00 AM EST to 12:00 PM EST
Where
Bronx forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

At 1020 am, a mesonet station at East Tremont public school 105 measured sustained winds of 40 mph.

High Wind, Northeast Suffolk

When
February 13, 10:00 AM EST to 6:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A mesonet station reported a wind gust up to 67 mph at 205 pm near Calverton. In Orient, a wind gust up to 58 mph was reported by a trained spotter at 1101 am.

High Wind, Southern Queens

When
February 13, 11:00 AM EST to 2:00 PM EST
Where
Southern Queens forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A measured gust up to 62 mph was reported at JFK International Airport at 1223 pm.

High Wind, Southwest Suffolk

When
February 13, 11:00 AM EST to 2:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The ASOS at Farmingdale Airport reported a wind gust up to 58 mph at 1158 am. In Deer Park, the public reported tree limbs and power lines down at Oak Street and Deer Park Avenue at 10 am. In addition, the broadcast media reported a large tree was knocked down onto a car, and took down power lines on 10th street in West Babylon at 8 am. In North Babylon, branches were knocked down onto wires in the vicinity of Whittier Avenue, Thorn Street and Route 231 at 11 am according to the public.

High Wind, Northern Westchester

When
February 13, 12:00 PM EST to 2:00 PM EST
Where
Northern Westchester forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

At White Plains Airport, a wind gust up to 72 mph occurred at 952 am. At 1 pm, a train derailed due to a tree falling on the tracks just north of the Hawthorne station according to the broadcast media. Metro-North Harlem Line service was suspended at 1221 pm due to downed trees near Hawthorne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679969, 676961, 676966, 679997, 676968, 676972, 676982, 679981, 679986, 676950, 676976, 676979, 680001.